Montana, 2019

Hail in Montana, July 7, 2019

July 7, 2019 · NWS TFX · 1 event in 1 county or zone

An approaching Pacific trough provided many of the necessary ingredients for severe weather including moisture, wind shear, upper level jet dynamics, and elevated instability. However, a copious amount of cloud cover during the peak heating of the day prevented the true severe potential from materializing.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

An approaching Pacific trough provided many of the necessary ingredients for severe weather including moisture, wind shear, upper level jet dynamics, and elevated instability. However, a copious amount of cloud cover during the peak heating of the day prevented the true severe potential from materializing. Regardless, scattered showers and thunderstorms developed over the western and southwest mountains before moving out onto the plains that afternoon. Most of these storms stayed below severe limits with the exception of a storm that produced 1 inch hail Beaverhead County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Jul 7, 10:40 AM MST, 2 hours 50 minutes earlier.

Area forecast discussion, Jul 7, 10:40 AM MST, 2 hours 50 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
1140 AM MDT Sun Jul 7 2019

Updated aviation section

.UPDATE...
Showers continue to develop over southwest and central Montana as
an upper level jet approaches the area. Have raised PoPs this
morning across the area based on radar trends. Still some
uncertainty regarding the coverage and strength of thunderstorms
this afternoon. An upper and mid level jet will provide lift for
widespread shower and thunderstorm development this afternoon
over central and southwest MT. Shear and instability are
favorable favorable for some of the thunderstorms to be severe,
however, ongoing showers could limit instability resulting in a
lesser thunderstorm threat. Heavy rain will be possible with any
thunderstorms that develop and a Flash Flood Watch remains in
effect for much of North Central and parts of Southwest Montana.
Langlieb

&&

.SYNOPSIS...
An upper level trof will approach the region today. As it does,
showers and thunderstorms will move from southwest to northeast
through the region. Some storms could be severe this afternoon,
along with produce very heavy rainfall. Scattered showers continue
into Monday, especially over Southwest and Central MT. It will dry
out and turn warmer towards mid week, with afternoon highs a few
degrees above normal for most areas by Wednesday.

&&

.AVIATION...
Updated 1140 AM MDT Sun Jul 7 2019 (18Z TAF issuance)

Widespread mid and high level clouds are expected across the area
today as an unstable airmass overspreads the area. Thunderstorms are
possible at all the TAF sites this afternoon. A few of these storms
could be severe, mainly around GTF, LWT and HVR. Brief IFR
conditions are possible with the stronger thunderstorms. Showers and
thunderstorms will exit the area from west to east later this
evening. Langlieb

&&

.PREV DISCUSSION...
/ISSUED 430 AM MDT Sun Jul 7 2019/
Today through tonight...The main concern today will be the chance
for severe storms and possible flash flooding. With an upper
level trof of low pressure moving into Western MT, expect numerous
thunderstorms to develop over the region. The storms will move
quickly off to the northeast today. However, with ample moisture
in place and the air mass becoming unstable this afternoon, severe
storms are possible over a good portion of Central MT. The main
severe storm threat today will be hail, but a few wind gusts near
60 mph can not be ruled out. Flash flooding could also develop
from some of the stronger, slower moving storms. Cloud cover and
morning rainfall today could hinder some of the potential for
severe storms in a few areas, especially over the western portions
of the region. NBM pops were blended with isolated coverage
amounts to account for timing differences today into early this
evening.

Monday...Expect another round of storms, mostly over
Central/Southwest MT as the center of the upper level low moves
through the region. Temperatures could be close to 10 degrees
below normal.

For Tuesday though Sunday...Expect a nice warming trend over the
region, with afternoon highs forecast to be a few degrees above
normal from Wednesday through next Sunday...with NBM temperatures
looking on track. There will be a small chance for a passing
thunderstorm as we get closer to next weekend, but timing and
exact locations are a bit uncertain, thus the NBM for pops looks
good at this time. It could also be windy Wednesday night into
Thursday over the Northern Rockies and the Cut Bank area. The prior
wet/cooler conditions should limit fire concerns a bit. Brusda

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  78  51  72  50 /  50  40  40  50
CTB  75  46  70  46 /  50  40  30  30
HLN  79  51  75  50 /  70  70  70  70
BZN  80  50  73  47 /  50  50  80  80
WEY  76  43  67  38 /  30  60  80  70
DLN  76  48  70  43 /  70  60  70  70
HVR  81  53  75  52 /  40  50  20  30
LWT  79  51  68  48 /  60  70  70  60

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through this evening Blaine...Broadwater...
Cascade...Central and Southern Lewis and Clark...Chouteau...
Eastern Glacier...Eastern Pondera...Eastern Teton...Fergus...
Hill...Jefferson...Judith Basin...Liberty...Meagher...Toole.

&&

http://www.weather.gov/greatfalls

In the hours before

Local storm report, Jul 7, 12:44 PM MST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
144 PM MDT SUN JUL 7 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     TSTM WND DMG     1 W GREAT FALLS         47.51N 111.31W
07/06/2019                   CASCADE            MT   BROADCAST MEDIA

            KRTV REPORTED TREE DOWNED AT 1ST AVE NORTH
            AND PARK DRIVE. TIME OF THUNDERSTORM WIND
            DAMAGE ESTIMATED VIA RADAR.

&&
Special weather statement, Jul 7, 12:58 PM MST, 32 minutes before
Special Weather Statement
National Weather Service Great Falls MT
158 PM MDT Sun Jul 7 2019

MTZ008-015-072030-
Madison MT-Beaverhead MT-
158 PM MDT Sun Jul 7 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MADISON AND SOUTH
CENTRAL BEAVERHEAD COUNTIES UNTIL 230 PM MDT...

At 157 PM MDT, Doppler radar was tracking a strong thunderstorm
cluster centered 12 miles west of Lima, or 40 miles south of Dillon,
moving northeast at 30 mph.

Half inch hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Dillon, Lima, Dell, Beaverhead Rock State Park, Bannack Pass and
Snowline.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may
lead to localized flooding. Do not drive your vehicle through
flooded roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4460 11308 4462 11305 4467 11307 4532 11264
      4496 11177 4448 11265 4450 11269 4448 11278
      4442 11284 4439 11282
TIME...MOT...LOC 1957Z 217DEG 26KT 4465 11285

KJ
Special weather statement, Jul 7, 1:22 PM MST, 8 minutes before
Special Weather Statement
National Weather Service Great Falls MT
222 PM MDT Sun Jul 7 2019

MTZ047-072045-
Blaine MT-
222 PM MDT Sun Jul 7 2019

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL BLAINE COUNTY UNTIL
245 PM MDT...

At 222 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles northwest of Dodson, or 29 miles west of Malta, moving
northeast at 30 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

This storm will remain over mainly rural areas of east central Blaine
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4874 10832 4858 10831 4856 10835 4844 10835
      4844 10841 4841 10841 4839 10851 4861 10865
      4881 10826 4875 10826
TIME...MOT...LOC 2022Z 245DEG 26KT 4852 10847

KJ
Special weather statement, Jul 7, 1:24 PM MST, 6 minutes before
Special Weather Statement
National Weather Service Great Falls MT
224 PM MDT Sun Jul 7 2019

MTZ008-015-072115-
Madison MT-Beaverhead MT-
224 PM MDT Sun Jul 7 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MADISON AND CENTRAL
BEAVERHEAD COUNTIES UNTIL 315 PM MDT...

At 224 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles east of Dillon, moving northeast at 25 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Sheridan, Virginia City, Ennis, Twin Bridges, Alder, Mcallister,
Jeffers and Laurin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4494 11234 4511 11265 4572 11247 4545 11152
TIME...MOT...LOC 2024Z 237DEG 23KT 4515 11236

KJ
Special weather statement, Jul 7, 1:26 PM MST, 4 minutes before
Special Weather Statement
National Weather Service Great Falls MT
226 PM MDT Sun Jul 7 2019

MTZ008-015-072115-
Madison MT-Beaverhead MT-
226 PM MDT Sun Jul 7 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN MADISON AND SOUTHEASTERN
BEAVERHEAD COUNTIES UNTIL 315 PM MDT...

At 225 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Lima, or 31 miles south of Dillon, moving northeast at
25 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Lima, Dell and Snowline.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4467 11293 4521 11243 4493 11158 4449 11263
      4449 11266
TIME...MOT...LOC 2025Z 232DEG 21KT 4476 11258

KJ

The radar

The Pocatello radar (KSFX), 170 km away, was scanning. The volume nearest the first event began at 20:30 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Beaverhead

When
July 7, 1:30 PM MST
Where
Beaverhead County, Lima
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.630, -112.600

A trained spotter reported hail sized one inch in diameter.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2019Every state in 2019This day in weather historyWarnings in Montana, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 837385.